Considerable attention has focused on the effects of opiates on sleep breathing, and there are at least three specific areas to discuss, including:
Opiates depress respiration by slowing down the breathing rate, creating irregularity in the breathing rate or reducing the volume of air taken in. These effects mostly occur through actions on the brainstem, a lower and “older” portion of the brain that controls or influences major organ systems in the body, such cardiovascular (heart rate) and pulmonary (respiratory rate).
Over time, it is common for someone who uses opiates to experience central apneas, the variant of sleep apnea distinct from obstructive sleep apnea where the upper airway collapses. With central sleep apnea, the airway remains open, but the brain’s signal to breathe is compromised thus leading to the use of the term “central” as in central nervous system (brain) origin. The opiate effects on the brainstem are sufficient to inhibit these brain signal and the result is a central apnea.
Using opiates on a regular basis will affect the brainstem, but if the use is temporary most likely any side-effects would subside after drug cessation. However, in today’s society the chronic use of opiate for analgesia (pain relief) is very common. And, study after study shows that even low-dose but chronic use of opiates leads to brainstem side-effects and resultant central apneas. Taking just two 5-milligram oxycodone pills per day is enough to worsen breathing and lead to central apneas. As you may know, many chronic pain patients on opiates average from 10 or more of these pills per day. And, some of the opiate drugs are more concentrated in their potency. At minimum, all these opiates cause respiratory depression while sleeping, and central apneas are also common.
Users of illicit opiates such as those injecting heroin suffer from the same side-effects, and among heroin addicts who are eventually treated in methadone maintenance programs, they too will suffer the same side-effects as the latter drug is extremely potent, yet as an aside at very low doses this drug is used to treat RLS/PLMD.
As just noted, another relevant group of opiate users are those individuals with restless legs syndrome and periodic limb movements. These individuals often take low-doses of oxycodone or hydrocodone, and nearly all of them will eventually end up with central apneas. The good news is that nearly all RLS/PLMD patients also suffer from OSA/UARS, so eventually they will find themselves treated with an ASV PAP device instead of standard PAP, because the former effectively eliminates central apneas. As described in prior posts the ASV device provides a backup respiratory rate that eliminates central apneas.
For people with any of the above conditions, it is imperative for prescribing physicians, who are much less likely to be sleep specialists, to understand these side-effects, because the argument could be made that every chronic user of opiates must undergo overnight sleep testing. Nearly all will suffer varying degrees of OSA and CSA. Most will also need some form of treatment, usually PAP therapy.
As worrisome as this state of affairs is concerning the pervasive use of opiate analgesics, a more dire situation involves opiate related deaths by suicide, accidental overdose or poor prescribing practices involving mixtures of drugs with synergistic effects on respiratory depression. Distinguishing between these motives or scenarios is not always straightforward, but here are some facts relevant to most cases:
Putting this cascade into a sharper context, it is important to recognize only some opiate related deaths are caused by the simple effect of breathing cessation due to the opiate’s action on the brainstem. Instead, it is much more common that the opiate overdose, whether taken intentionally or accidentally, causes a decline in oxygenation before complete cessation of breathing. When the oxygen drops, the cardiac arrhythmia emerges, and then the patient may enter into an irreversible arrhythmia from which no one could survive unless emergency treatment was rapidly administered to place a mechanical breathing tube into the windpipe and to electrically or chemically convert the arrhythmia back to the body’s normal heart rhythm.
In other words, as much as the opiate effect can be considered a cause of death, it is the vulnerability of the patient due to their OSA/CSA that magnifies the effects of the opiates. The opiates acutely degrade oxygen levels and thus expose the individual to the most likely cause of death—deadly cardiac arrhythmias known as ventricular tachycardia or ventricular fibrillation.
Could an opiate overdose lead to rapid cessation of breathing and thus death? Yes, in the case of a severe overdose, respiration could cease within minutes. However, it remains more likely where a time interval transpires along the cascade described above. In such individuals, we would hypothesize that a patient with sleep apnea, OSA or CSA, has a much greater risk of death than someone who was otherwise a completely normal sleeper without any breathing difficulties.
In sum, chronic opiate users, whether at high or low risk for overdoses, must be considered as patients at high risk for sleep-disordered breathing. One might imagine a black box warning letting patients know that the use of opiates is strongly linked to worse breathing during sleep and may lead to the disorder known as sleep apnea. Such warnings would potentially direct many more patients to seek care at sleep medical centers, and I speculate that such a progression would eventually save lives.
Would chronic opiate users be saved because they would be using PAP therapy? While it seems plausible, logistically it is difficult to imagine a suicidal patient overdosing on meds and then putting on their PAP mask. However, among accidental overdoses, it is plausible that such a patient would use their PAP therapy because there was no intent toward self-harm, and this step could be life-saving.
The most probable life-saving scenario would be prescribing physicians realizing the connections between sleep apnea and opiates, which in turn would cause them to educate their patients and most likely lead to alternative forms of pain relief to avoid the risk entirely.